Thunderstorm Wind, Smith
- When
- August 25, 5:30 PM CST
- Where
- Smith County, 6 mi N of Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.900, -98.550
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 1:54 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 254 PM CDT FRI AUG 25 2006 .SHORT TERM...CURRENT WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A DEEPENING UPPER TROUGH OVER THE WESTERN CONUS WHILE A FLAT BUT BROAD RIDGE IS SEEN EXTENDING FROM THE SOUTHEAST CONUS INTO THE MID MS RIVER VALLEY. BETWEEN THESE SYSTEM A POTENT UPPER WAVE IS SEEN STRETCHING FROM THE BLACK HILLS INTO EASTERN COLORADO. LATEST OBJECTIVE SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE. BEHIND THIS FRONT MUCH COOLER AIR HAS INFILTRATED THE AREA WITH TEMPERATURES IN THE MID 70S TO MID 80S FROM CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS. AN ELEVATED BAND OF CONVECTION HAS DEVELOPED NORTH OF THE SURFACE BOUNDARY FROM EAST CENTRAL COLORADO INTO SOUTHWEST NEBRASKA. ANOTHER BUSY WEATHER NIGHT IS SHAPING UP FOR THE FORECAST AS MCS DEVELOPMENT ACROSS THE CENTRAL PLAINS LOOKS LIKELY. WITH THE SURFACE FRONT EXPECTED TO STAY SOUTH OF THE AREA NOT REAL CONCERNED WITH STRONGER CONVECTION BEING ACROSS NORTH CENTRAL KS INTO CENTRAL NEB. HOWEVER...ANTICIPATE ELEVATED CONVECTION MENTIONED ABOVE WILL GRADUALLY EXPAND IN COVERAGE INTO THE EVENING HOURS WITH THE BEST CHANCE OF THUNDERSTORMS EXISTING OVER NORTH CENTRAL KANSAS THROUGH MOST OF THE NIGHT. RAINFALL RATES MAY BE HEAVY AT TIMES...BUT EXPECT FLOODING THREAT TO BE FURTHER SOUTH CLOSER TO THE COLD FRONT. AS THE AREA HEADS INTO TOMORROW EXPECT CONVECTION TO LINGER INTO MORNING AND EARLY AFTERNOON HOURS BEFORE FADING FROM THE AREA AS SUBSIDENCE BEHIND THE EXITING WAVE DRIES OUT THE CWA. PLENTY OF CLOUD COVER WILL KEEP TEMPERATURES DOWN WITH HIGHS EXPECTED TO BE IN THE MID TO UPPER 70S. THE MAIN UPPER TROUGH IS THEN BOOTED EAST INTO THE CENTRAL PLAINS LATE SATURDAY NIGHT INTO SUNDAY. ALTHOUGH MOISTURE WILL REMAIN SOMEWHAT LIMITED...LARGE SCALE ASCENT VIA MID LEVEL DEFORMATION LOOKS TO BRING A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS TO THE ENTIRE FORECAST AREA INTO SUNDAY NIGHT. ANOTHER COOL DAY WILL PREVAIL ACROSS THE FORECAST AREA WITH HIGHS IN THE MID 70S TO NEAR 80. .LONG TERM. MONDAY THROUGH FRIDAY. AT THE ONSET OF THE EXTENDED FORECAST PERIOD AN UPPER LOW PRESSURE SYSTEM IS PROGGED TO CROSS THE CENTRAL PLAINS. ON MONDAY MODELS HAVE TRENDED SLOWER WITH THE PROGRESSION OF THE UPPER LOW PRESSURE SYSTEM WHICH IS NOW MORE OVERHEAD VS HAVING THE TROUGH AXIS PASS TO OUR EAST. THIS MAY LINGER PCPN CHANCES A LITTLE LONGER INTO THE FIRST PART OF MONDAY...HOWEVER PREFER TO MONITOR TRENDS A LITTLE MORE BEFORE EXTENDING POPS JUST YET. WITH THE UPPER LOW OVERHEAD...EXPECT CLOUD COVER WILL BE ABUNDANT WHICH WILL LIMIT INSULATION ENOUGH TO HOLD TEMPERATURES MAINLY IN THE 70S. HAVE TRENDED TEMPS LOWER BUT THEY STILL MAY NOT BE COOL ENOUGH PARTICULARLY IF SYSTEM SLOWS FURTHER. THE UPPER TROUGH DEPARTS MONDAY OR MONDAY NIGHT DEPENDING ON THE MODEL. HEIGHTS RISE IN ITS WAKE AND TEMPERATURES WILL MODERATE EACH DAY NEXT WEEK...AIDED BY INCREASE IN INSULATION. THE UPPER RIDGE AXIS REBUILDS NORTH AND EAST INTO OUR CWA...WHILE THE MAIN WESTERLIES AND UPPER WAVES DIVERTED NORTH INTO THE NORTHERN PLAINS STATES. THIS WILL BE A DRY AND WARMING PATTERN FOR US...WITH FRIDAY LOOKING THE WARMEST WITH HIGHS MAINLY IN THE UPPER 80S AS H85 TEMPERATURES WARM INTO THE LOWER 20S CELSIUS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1202 PM CDT FRI AUG 25 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1202 PM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A CHANCE OF THUNDERSTORMS WILL EXIST ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED OUT OF THESE STORMS...HOWEVER DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST SATURDAY THROUGH SUNDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT DANGEROUS LIGHTING IS POSSIBLE IN ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 610 PM CDT FRI AUG 25 2006 KSZ006-260000- SMITH- 610 PM CDT FRI AUG 25 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SMITH COUNTY... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BELLAIRE...OR 31 MILES EAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF NORTHEASTERN SMITH COUNTY THROUGH 700 PM CDT. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO OCCUR. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 48 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527988, 5527989.